Kansas, 2020Winter Storm and Winter Weather in Kansas, January 16 to 17, 2020
January 16 to 17, 2020 · NWS ICT · 16 events in 16 counties and zones
A strong storm system moved into Kansas bringing quite a bit of moisture with it. The main issue with this system would be temperatures and the precipitation type.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved into Kansas bringing quite a bit of moisture with it. The main issue with this system would be temperatures and the precipitation type. Trying to decipher the liquid/frozen line would prove difficult. Once the transition to ice did occur, it did not last long but did hit with a cause significant issues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 16, 9:42 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Jan 16, 9:42 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
942 PM CST Thu Jan 16 2020
.UPDATE...
Issued at 938 PM CST Thu Jan 16 2020
Current plan is to go with a winter storm warning for areas
generally along the KS Turnpike, which is where we have the
highest confidence in elevated surfaces seeing a quarter inch of
ice or more. Not out of the question this may eventually be
expanded based on surface temp trends. Want to reiterate that we
are not expecting a quarter inch of ice or more on roadways, but
rather on elevated surfaces such as trees. However, do feel that
bridges and overpasses will be very icy for the Fri morning
commute across most of the area, even for locations outside of the
warning.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 358 PM CST Thu Jan 16 2020
A complex forecast scenario is unfolding over the next 24-36 hours.
The science behind the forecast is very important, but I want to get
to the key forecast takeaways first...
1) Precipitation looks to develop mid to late evening now, instead
of early evening, which should make for a normal evening commute
tonight.
2) Sub-freezing temperatures should hold on a bit longer into the
morning Friday, extending the threat of icing through the Friday
morning commute.
3) Accumulation-wise, we trended icing amounts up some areawide, and
trended lower with snow/sleet.
4) The only headline change was to add Chautauqua to the Winter
Weather Advisory.
Satellite imagery and objective upper air analysis this afternoon
shows a shortwave moving into the Four Corners region. A marked
increase in low-level moisture transport and deep, broad WAA is
occurring across the Southern/Central Great Plains ahead of this
wave. Within this zone of increasing moisture transport and WAA,
regional radar shows a broad area of light to moderate precipitation
from the Rio Grand Valley of Texas north to just south of the OK/KS
border. As the 850 mb ridge shifts east, the flow will veer and
increase, with trajectories right off the Gulf of Mexico. This will
allow an anomalous surge of moisture to advect into the region
through Friday on a 50-60 kt LLJ.
Meanwhile, a strong SFC high continues to slide southeast across the
Midwest/Great Lakes region. Temps beneath this high are very cold
(single digits and teens) with even lower dewpoints. This high will
continue to funnel cold/dry air southwest into Kansas through
tonight. Eventually, the low-level flow will become more southerly,
allowing a gradual increase in SFC temps on Friday. Before then,
though, the anomalous moisture will overrun the cold/dry air at the
SFC, setting the stage for an impactful winter event.
Model guidance is in very good agreement on the above. Where
differences being to creep in is the warm layer aloft as well as the
depth of the cold layer near the SFC. Those two layer will be
battling for control of the precipitation type and guidance differs
on which layer wins out and when. Comparing forecast soundings with
recent 12z upper air soundings suggests the NAM is currently
handling the thermal profiles the best and the forecast was trended
that direction. The net effect with that is a slightly longer
duration of freezing rain and a shorter duration of sleet/snow.
If you take straight QPF and make that ice accumulation, you get
some significant icing amounts (as straight model output might
show). We caution using that data and here's why. The anomalous
moisture combined with some weak instability and modest large scale
forcing for ascent should support heavier precip rates at times. So,
while we will likely see moderate to high QPF amounts (for this time
of year), the higher precip rates should lead to increased runoff.
Increased runoff tends to limit how much ice can accumulate on any
surface. Additionally, during the height of the precip intensity,
surface temps will be a bit more marginal for ice accretion (ie. in
that 31-33 range). So, while we do anticipate travel and societal
impacts, the thinking is that the above-mentioned factors will keep
this from being a significant/damaging icing event. As previous
shifts have mentioned, we encourage folks to pay attention to
temperatures in their area. If SFC temps end up holding in the upper
20s or if precip rates end up lower, the threat of significant icing
will increase. For this forecast, we are going to hold with a
strongly-worded Winter Weather Advisory, but will be closely
monitoring trends to see if any local upgrades are needed. This
Advisory will have some higher icing amounts in it than might
normally be seen with an Advisory for ice, primarily due to the
limitations of runoff.
Across SE KS, thinking the precip type will be mostly rain, with 1
to 1.5" of rain likely. We'll hold off on a Flood Watch for now, but
rises in creeks and streams are likely. Should rainfall amounts come
in higher, some flooding cannot be ruled out.
Martin
.LONG TERM...(Saturday through Thursday)
Issued at 358 PM CST Thu Jan 16 2020
Sat...A dry post-frontal regime is anticipated at the start of the
period with seasonable temperatures and light winds.
Sun-Mon...An upper level ridge of high pressure is progged to
amplify across the western CONUS as we move through the weekend
while a progressive shortwave trough races eastward across the Great
Lakes region. This will drive another surge of arctic air southward
across the central CONUS with below normal temperatures arriving
late Sunday into Monday. Highs on Mon may struggle to reach freezing
across much of the area.
Tue-Fri...Moderating temperatures can be expected as we move toward
the middle of the week. The amplified mid/upper ridge across the
Rockies is progged to translate eastward into the central CONUS on
Tue. This will allow southerly flow and moderating temperatures to
return to the region. A subtle shortwave trough may bring some light
precipitation to the region toward the middle of the week with
increasing uncertainty toward the end of the period. We may see
another more robust mid/upper trough impacting the Central Plains
toward the end of the period, however phase/amplitude uncertainties
remain resulting in lower confidence at this time.
MWM
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 622 PM CST Thu Jan 16 2020
After a decent start with all areas under a thick but fairly high
overcast & unlimited vsbys the situation deteriorates rapidly late
this eve. At 17/00Z a strong upper-deck trof was situated directly
over the West Coast. As the trof moves E it'll take on a negative
tilt as it crosses the Great Basin late tonight. This would induce
sfc troffing to increase along the Front Range. Lower-deck warm,
moist advection increases. With a warm layer above freezing from
about 4,000-7,000ft overriding freezing temps FZRA & PL would
develop across all areas. Cigs & vsbys would rapidly deteriorate
with IFR cigs in most areas by ~06Z then LIFR by 09Z. KSLN would
be the exception with IFR cigs arriving around 12Z. Vsbys would
likewise deteriorate rapidly with 2-3SM predominant from late this
eve thru Fri afternoon.
&&
.HYDROLOGY...
Issued at 358 PM CST Thu Jan 16 2020
A solid 0.50 to 1.50" of liquid-equivalent precipitation is expected
over the next 24-36 hours. Would not be surprised to see a few areas
approach 2" of rain in SE KS given the anomalous moisture coming in.
Some nuisance lowland and urban flooding is likely, with rises in
creeks and streams also expected. If some of the higher rainfall
amounts are realized, then a few rivers could near Action/Minor
flood stage.
Martin
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 28 40 31 43 / 100 100 20 0
Hutchinson 27 40 29 42 / 100 80 10 0
Newton 25 39 28 41 / 100 100 20 0
ElDorado 27 39 30 42 / 100 100 40 0
Winfield-KWLD 30 41 32 45 / 100 100 40 0
Russell 21 40 26 42 / 100 70 10 0
Great Bend 24 40 27 43 / 100 70 10 0
Salina 24 39 27 40 / 100 90 20 0
McPherson 25 39 27 40 / 100 90 20 0
Coffeyville 32 40 33 45 / 100 100 70 0
Chanute 30 38 31 41 / 100 100 60 0
Iola 26 37 30 40 / 100 100 70 0
Parsons-KPPF 30 39 32 43 / 100 100 70 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Friday for KSZ032-033-
047>053-067>072-082-083-091>096-098.
&&
UPDATE...RBL
SHORT TERM...RM
LONG TERM...MWM
AVIATION...EPS
HYDROLOGY...RM
Hazardous weather outlook, Jan 16, 4:09 PM CST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CST Thu Jan 16 2020
KSZ032-033-047>053-067>072-082-083-091>096-098>100-172215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CST Thu Jan 16 2020
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Areas of freezing rain will develop from southwest to northwest this
evening, possibly starting as a mix of sleet and snow. Across far
southeast Kansas, mostly rain is expected, possibly starting as a
brief mix of sleet and freezing rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Sleet and freezing rain will gradually transition to rain on Friday.
Minor to moderate impacts from ice and snow are expected. Scattered
power outages and minor tree damage will be possible. Please see the
Winter Weather Advisory for additional details.
Across portions of south-central and southeast Kansas, rises in
creeks and streams can be expected along with minor lowland and
urban flooding.
There will be another opportunity for wintry precipitation mid to
late week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected, but any reports of ice or snow
are appreciated.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Martin/MWM
Winter Storm, Barton
- When
- January 16, 11:35 PM CST to January 17, 11:50 AM CST
- Where
- Barton forecast zone
- Reported by
- Public
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.25 and 0.4 inches.
Winter Storm, Russell
- When
- January 16, 11:40 PM CST to January 17, 11:50 AM CST
- Where
- Russell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.25 and 0.4 inches.
Winter Storm, Sedgwick
- When
- January 16, 11:55 PM CST to January 17, 11:50 AM CST
- Where
- Sedgwick forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
A mixture of snow then freezing rain occurred across the county with ice accumulations up to 0.25 inches.
Winter Storm, Reno
- When
- January 17, 12:05 AM CST to 11:50 AM CST
- Where
- Reno forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.2 and 0.4 inches. Slide offs were reported on highway 50 and highway 61.
Winter Storm, Kingman
- When
- January 17, 12:05 AM CST to 11:50 AM CST
- Where
- Kingman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
A mixture of snow then freezing rain occurred across the county with ice accumulations up to 0.25 inches.
Winter Storm, Lincoln
- When
- January 17, 12:30 AM CST to 11:50 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.25 and 0.4 inches.
Winter Storm, Marion
- When
- January 17, 1:00 AM CST to 11:50 AM CST
- Where
- Marion forecast zone
- Reported by
- Public
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
A mixture of snow then freezing rain occurred across the county with ice accumulations up to 0.3 tenths of an inch being reported. Most locations varied between 0.1 and 0.25 inches of ice.
Winter Storm, Ellsworth
- When
- January 17, 1:00 AM CST to 11:50 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.25 and 0.5 inches.
Winter Storm, McPherson
- When
- January 17, 1:00 AM CST to 11:50 AM CST
- Where
- McPherson forecast zone
- Reported by
- Public
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.2 and 0.4 inches.
Winter Weather, Butler
- When
- January 17, 1:00 AM CST to 11:50 AM CST
- Where
- Butler forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Ice was collecting on all elevated surfaces and a few slick spots were noted on roads.
Winter Storm, Harvey
- When
- January 17, 1:55 AM CST to 11:50 AM CST
- Where
- Harvey forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
A mixture of snow then freezing rain occurred across the county with ice accumulations up to 0.25 inches. Several slips and falls were being reported.
Winter Storm, Chase
- When
- January 17, 2:00 AM CST to 11:50 AM CST
- Where
- Chase forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
A mixture of snow then freezing rain occurred across the county with most locations between 0.1 and 0.25 inches of ice.
Winter Storm, Rice
- When
- January 17, 2:15 AM CST to 11:50 AM CST
- Where
- Rice forecast zone
- Reported by
- Public
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.25 and 0.4 inches.
Winter Storm, Saline
- When
- January 17, 2:55 AM CST to 11:50 AM CST
- Where
- Saline forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.25 and 0.5 inches.
Winter Storm, Woodson
- When
- January 17, 3:00 AM CST to 11:50 AM CST
- Where
- Woodson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
County roads were being reported as being very icy with travel issues.
Winter Weather, Allen
- When
- January 17, 4:00 AM CST to 11:50 AM CST
- Where
- Allen forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
A few slick spots were being reported but no significant issues had arisen.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in California, January 16 to 17, 20201 death · 2 injured · 101 kt wind · 31 events
- Winter Weather in Texas, January 16 to 17, 20201 death · 1 injured · 1 event
- Winter Storm and Winter Weather in Vermont, January 16, 2020$115,000 · 16 events
- Strong Wind in New York, January 16, 2020$170,000 · 5 events
- High Wind in New York, January 16, 2020$120,000 · 56 kt wind · 4 events
- Debris Flow and Flooding in California, January 16, 20200.25 in hail · 54 events
- Winter Storm and Heavy Snow in California, January 16 to 17, 2020$52,000 · 76 kt wind · 16 events
- Flash Flooding in Texas, January 16, 2020$50,000 · 5 events
- Strong Wind and Cold in New York, January 16 to 17, 2020$20,000 · 22 events
- Winter Storm and Winter Weather in California, January 16 to 17, 202027 events
- Heavy Rain and Strong Wind in American Samoa, January 16 to 18, 2020$25,000 · 2 events
- Heavy Snow and High Wind in New Mexico, January 16 to 17, 202058 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872095, 872091, 872105, 872102, 872104, 872092, 872089, 872096, 872101, 872107, 872103, 872090, 872100, 872098, 872112, 872109.